MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0615
Medical Device Problem Codes Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was intact with its pusher assembly.The embolization coil was stretched the length of the introducer sheath protruding out of both ends and the proximal end of the introducer sheath was frayed.The pusher assembly was kinked along its length.The pe fibers are fractured.Conclusions: evaluation of the returned smart coil revealed it was significantly stretched.If the smart coil is forcefully retracted against resistance, the embolization coil may stretch and pe fiber fracture may occur.Further evaluation also revealed pusher assembly damage along its length.These damages are likely due to forceful manipulation while attempting to advance or retract the device against resistance.The proximal end of the introducer sheath was frayed.This damage is unlikely to have contributed to the embolization coil damage observed during investigation.The root cause of the initial resistance and introducer sheath damage could not be determined.No other devices associated with this complaint were returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil out of its introducer and into a non-penumbra microcatheter, the physician experienced resistance and attempted to pull the coil back into the introducer sheath.The physician then noticed that the smart coil introducer sheath was damaged which also caused damage to the embolization coil.Therefore, the smart coil was removed and the procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7343679
Report Number3005168196-2018-00580
Device Sequence Number19195798
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/12/2022
Device Catalogue Number400SMTSFT0615
Device Lot NumberF77660
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2018
Initial Report FDA Received Date03/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR